Alert archive / Kansas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 33, NWS Wichita, KS

May 8, 2013Reno County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 8, 2013, 7:05 PM CDT for Reno County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2013, 7:05 PM CDT (00:05 UTC)
Expired
May 8, 2013, 7:45 PM CDT
In force
40 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Reno County, KS

The radar

The Wichita radar (KICT), 87 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 3:20 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.1 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2013-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 524 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2013-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
524 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
2196 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
308 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

694 
WUUS53 KICT 090005
SVRICT
KSC155-090045-
/O.NEW.KICT.SV.W.0033.130509T0005Z-130509T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
705 PM CDT WED MAY 8 2013

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN RENO COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 745 PM CDT

* AT 704 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SYLVIA...AND
  MOVING NORTHEAST AT 30 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND
           DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  ABBYVILLE...NICKERSON AND PLEVNA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3817 9841 3817 9822 3816 9821 3816 9815
      3817 9814 3817 9798 3788 9826 3781 9846
      3793 9848
TIME...MOT...LOC 0006Z 205DEG 27KT 3794 9836

HAIL...1.00IN
WIND...60MPH

$$

KETCHAM
2 follow-up statements
560 
WWUS53 KICT 090020
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
720 PM CDT WED MAY 8 2013

KSC155-090045-
/O.CON.KICT.SV.W.0033.000000T0000Z-130509T0045Z/
RENO KS-
720 PM CDT WED MAY 8 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
RENO COUNTY UNTIL 745 PM CDT...

AT 718 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
OF SYLVIA...AND MOVING NORTHEAST AT 30 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...DAMAGE TO VEHICLES AND CROPS IS EXPECTED.

LOCATIONS IMPACTED INCLUDE...
NICKERSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3817 9841 3817 9822 3816 9821 3816 9815
      3817 9814 3817 9798 3797 9820 3794 9836
      3794 9846
TIME...MOT...LOC 0021Z 205DEG 27KT 3804 9830

HAIL...1.00IN
WIND...<50MPH

$$

MCGUIRE
707 
WWUS53 KICT 090029
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
729 PM CDT WED MAY 8 2013

KSC155-090039-
/O.CAN.KICT.SV.W.0033.000000T0000Z-130509T0045Z/
RENO KS-
729 PM CDT WED MAY 8 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN RENO COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE 
THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN RENO COUNTY.

LAT...LON 3817 9841 3817 9822 3816 9821 3816 9815
      3817 9814 3817 9798 3797 9820 3794 9836
      3794 9846
TIME...MOT...LOC 0029Z 205DEG 27KT 3809 9827

$$

MCGUIRE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:23 PM CDT, 3 hours 42 minutes earlier.

Area forecast discussion, May 8, 3:23 PM CDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
323 PM CDT WED MAY 8 2013

.SYNOPSIS...
ISSUED AT 234 PM CDT WED MAY 8 2013

A PV ANOMALY OVER THE SOUTHERN ROCKIES WAS DRIFTING SLOWLY NORTHEAST
WHILE A DRYLINE WAS BECOMING MORE DEFINED ACROSS THE SOUTHERN HIGH
PLAINS. DEEP MOIST CONVECTION IS ANTICIPATED DOWNSTREAM OF THIS
MID/UPPER TROUGH AS THE WARM SECTOR IS PROGGED TO BECOME QUITE
UNSTABLE THROUGH THE EVENING AND OVERNIGHT HOURS.

&&

.UPDATE...
ISSUED AT 322 PM CDT WED MAY 8 2013

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FRO MUCH OF CENTRAL AND
SOUTH CENTRAL KANSAS THROUGH 11 PM CDT.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 234 PM CDT WED MAY 8 2013

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG
THE DRYLINE WITH MORE ISOLATED TO WIDELY SCATTERED ACTIVITY POSSIBLE
WITHIN THE WARM SECTOR ACROSS SOUTH CENTRAL KANSAS AND NORTHERN
OKLAHOMA THIS EVENING. ML CAPE EXCEEDING 2000 J/KG COMBINED WITH
0-6KM SHEAR AROUND 40 KNOTS WILL SUPPORT A FEW SUPERCELLS WITH LARGE
HAIL UP TO THE SIZE OF GOLF BALLS AND DAMAGING DOWN-BURST WINDS. THIS
ACTIVITY WILL DRIFT EASTWARD IMPACTING MUCH OF THE AREA OVERNIGHT.
THE LLJ MAY AID IN ADDITIONAL DEVELOPMENT IMPACTING MUCH OF THE
FORECAST AREA INTO THE EARLY MORNING HOURS ON THURSDAY.

THURSDAY-FRIDAY...A TROUGH PASSAGE SHOULD ALLOW THE MORE VIGOROUS DEEP
MOIST CONVECTION TO REMAIN SOUTH AND EAST OF THE FORECAST AREA ON
THURSDAY WHERE THE MORE ROBUST INSTABILITY IS PROGGED. A FEW
STRONG OR SEVERE CELLS MAY LINGER NEAR THE OKLAHOMA STATE LINE
THROUGH EARLY THURSDAY WITH THE BEST OPPORTUNITY FOR REDEVELOPMENT
ALONG THE SLOW MOVING COLD FRONT IMPACTING SOUTHEAST KANSAS
THURSDAY EVENING. SHORTWAVE RIDGING WILL RETURN TO THE AREA ON
FRIDAY AHEAD OF A MORE VIGOROUS COLD FRONT EXPECTED TO ARRIVE ON
SATURDAY.

MAINTAINED LOW POPS ALONG THE FRONT ON SAT...BUT MOST LOCATION
SHOULD REMAIN DRY. SEASONABLY MILD TEMPERATURES ARE STILL EXPECTED
BUT MAY FALL BY AFTERNOON AS LOW LEVEL CAA BECOMES ESTABLISHED.

.LONG TERM...(SUNDAY THROUGH WEDNESDAY)
ISSUED AT 234 PM CDT WED MAY 8 2013

MILD AND DRY WEATHER IS ANTICIPATED THROUGH THE EXTENDED PERIODS AS
A MID/UPPER RIDGE TRANSLATES EASTWARD ACROSS THE ROCKIES AND INTO
THE PLAINS. LOW LEVEL SOUTHWEST FLOW WILL HELP BOOST TEMPERATURES
INTO THE 80S/AROUND 90 TUE-WED.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1218 PM CDT WED MAY 8 2013

VFR CONDITIONS ARE EXPECTED TO PREVAIL THROUGH THIS
EVENING...WITH MVFR CIGS EXPECTED ACROSS CENTRAL KANSAS BEHIND A
COLD FRONT LATER TONIGHT INTO THURSDAY MORNING. HOWEVER THERE
WILL BE INCREASING CHANCES FOR SHOWERS AND STORMS ALONG THIS
FRONT TONIGHT WITH SHORT PERIODS OF MVFR AND IFR CIGS AND VSBYS
IN CONVECTION. SINCE THE BETTER COVERAGE IS EXPECTED BEYOND THE
FIRST SIX HOURS OF THE TAF HAVE ONLY INCLUDED VCTS FOR NOW.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    59  72  55  69 /  80  40  20  20
HUTCHINSON      58  70  54  67 /  80  40  20  20
NEWTON          58  71  54  68 /  80  40  20  20
ELDORADO        59  72  55  69 /  80  50  20  20
WINFIELD-KWLD   60  73  56  70 /  70  50  20  30
RUSSELL         56  68  52  66 /  80  30  10  10
GREAT BEND      57  69  52  66 /  80  30  10  10
SALINA          58  71  53  68 /  80  30  20  10
MCPHERSON       58  70  54  67 /  80  40  20  10
COFFEYVILLE     60  76  59  73 /  70  60  30  30
CHANUTE         60  75  57  71 /  80  60  30  30
IOLA            60  74  56  71 /  80  60  20  30
PARSONS-KPPF    60  76  59  72 /  80  60  30  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 8, 4:20 PM CDT, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
420 PM CDT WED MAY 8 2013

KSZ032-033-047>053-067>072-082-083-091>096-098>100-092130-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
420 PM CDT WED MAY 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SEVERE STORMS DEVELOPING OVER SOUTHWEST KANSAS AND NORTHERN
OKLAHOMA WILL MOVE INTO THE AREA THIS EVENING AND TONIGHT. LARGE
HAIL TO THE SIZE OF GOLF BALLS AND DOWN-BURST WINDS BETWEEN 60 AND
70 MPH WILL BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW LINGERING THUNDERSTORMS WITH SMALL HAIL WILL REMAIN POSSIBLE
ACROSS SOUTHERN AND SOUTHEAST KANSAS THROUGH EARLY THURSDAY.
THUNDERSTORMS MAY REDEVELOP THURSDAY AFTERNOON ESPECIALLY OVER
SOUTHEAST KANSAS WITH CONTINUED CHANCES FOR THUNDERSTORMS OVER
SOUTHERN AND SOUTHEAST KANSAS THROUGH SATURDAY. STRONG OR SEVERE
STORMS ARE NOT ANTICIPATED.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE NEEDED OVER CENTRAL AND SOUTH
CENTRAL KANSAS THROUGH THE EVENING HOURS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Local storm report, May 8, 6:19 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
619 PM CDT WED MAY 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             3 SW PARADISE           39.08N 98.96W
05/08/2013  E1.00 INCH       RUSSELL            KS   PUBLIC

&&

VJP
Local storm report, May 8, 6:26 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
626 PM CDT WED MAY 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     FUNNEL CLOUD     8 N RUSSELL             39.00N 98.85W
05/08/2013                   RUSSELL            KS   LAW ENFORCEMENT

            ROPE FUNNEL CLOUDS REPORTED WITH THIS STORM BY LAW
            ENFORCEMENT AND EMERGENCY MANAGEMENT.

&&

VJP
Local storm report, May 8, 6:39 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
639 PM CDT WED MAY 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     TORNADO          8 N GORHAM              39.00N 99.02W
05/08/2013                   RUSSELL            KS   EMERGENCY MNGR

            A ROPE TORNADO REPORTED WHICH WAS THE MERGER OF TWO
            FUNNEL CLOUDS BY RUSSELL COUNTY EMERGENCY MANAGER.

&&

VJP
Special weather statement, May 8, 6:47 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
647 PM CDT WED MAY 8 2013

KSZ070-090030-
GREENWOOD-
647 PM CDT WED MAY 8 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GREENWOOD COUNTY...

AT 646 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 10 MILES SOUTHEAST OF CASSODAY...OR 15 MILES
NORTHWEST OF EUREKA...AND MOVING NORTHEAST AT 20 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3790 9625 3785 9652 3803 9653 3808 9652
      3809 9636 3818 9635 3817 9601
TIME...MOT...LOC 2348Z 230DEG 18KT 3799 9646

KETCHAM

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:08 PM CDTSpecial Weather StatementICTSumner52 min
May 8, 7:16 PM CDTSevere Thunderstorm WarningICTGreenwood44 min
May 8, 7:23 PM CDTSevere Thunderstorm WarningICTSedgwick, Sumner52 min
May 8, 7:28 PM CDTSevere Thunderstorm WarningICTKingman, Reno62 min
May 8, 7:42 PM CDTSevere Thunderstorm WarningICTSedgwick48 min
May 8, 7:45 PM CDTSpecial Weather StatementICTRussell45 min
May 8, 7:52 PM CDTSevere Thunderstorm WarningICTButler, Sedgwick38 min
May 8, 7:57 PM CDTSevere Thunderstorm WarningICTGreenwood48 min
May 8, 8:02 PM CDTSevere Thunderstorm WarningICTKingman, Reno, Sedgwick43 min
May 8, 8:15 PM CDTSevere Thunderstorm WarningICTHarvey60 min
May 8, 8:27 PM CDTSevere Thunderstorm WarningICTButler, Chase, Marion48 min
May 8, 8:32 PM CDTSevere Thunderstorm WarningICTSedgwick43 min
May 8, 8:37 PM CDTSevere Thunderstorm WarningICTGreenwood53 min
May 8, 8:41 PM CDTAreal Flood WarningICTGreenwood5 hr
May 8, 8:41 PM CDTSevere Thunderstorm WarningICTReno49 min
May 8, 8:44 PM CDTSevere Thunderstorm WarningICTReno, Sedgwick46 min
May 8, 8:48 PM CDTSevere Thunderstorm WarningICTMcPherson, Marion57 min
May 8, 8:50 PM CDTSevere Thunderstorm WarningICTRussell55 min
May 8, 9:10 PM CDTSevere Thunderstorm WarningICTButler, Chase, Marion65 min
May 8, 9:20 PM CDTSpecial Weather StatementICTBarton55 min
May 8, 9:26 PM CDTSpecial Weather StatementICTRice49 min
May 8, 9:39 PM CDTSpecial Weather StatementICTRussell36 min
May 8, 9:58 PM CDTSpecial Weather StatementICTEllsworth, Rice47 min
May 8, 10:25 PM CDTSevere Thunderstorm WarningICTEllsworth50 min
May 8, 10:27 PM CDTSpecial Weather StatementICTSaline48 min
May 8, 10:50 PM CDTSevere Thunderstorm WarningICTSaline55 min
May 8, 11:10 PM CDTSpecial Weather StatementICTLincoln65 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.